Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 92, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 13, 1998, 8:20 PM EDT for Onslow County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 8:20 PM EDT (00:20 UTC)
- Expired
- Jun 13, 1998, 8:55 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:30 PM EDT | Thunderstorm Wind 50 | Hubert, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2399 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840 WUUS01 KMHX 140022 RRA SVRMHX NCC133-140055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 820 PM EDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY * UNTIL 855 PM EDT * AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF JACKSONVILLE... MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUBERT AROUND 825 PM SILVERDALE AND SWANSBORO BY 835 PM SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RF/RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:02 PM EDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jun 13, 2:02 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 202 PM EDT SAT JUN 13 1998 RDU: CONT TSRA CHCS ESPCLY MHX NWD BEFORE MIDNGT THEN BECMG MSTLY CLR. MSTLY SUNNY...LESS HUMID SUNDAY...BECMG PC SUNDAY NGT AND MON WITH CHCY POPS MON. LIKE WARMER FWC THRU THE PRD ALTHO COULD BE A CAT COOL TNGT PER SLOW FROPA AND WRM MON GIVEN CLDNS. 88D OTS TIL MON. CWF: THINK CAN DROP SCA S OF HSE THIS EVE AND OPT FOR PRD OF 20/GUSTY BOTH AHD AND BEHIND THE FRONT OVRNGT PER CURRENT 9AM GRAD. ELSW WILL CONT ALONG LINES OF GOING FCST MORE IN LINE WITH ETA BLYR. APCHG WARM FRNT WILL CAUSE FLOW TO BACK FROM W-SW SUNDAY NGT AND CONT MON. APRS NGM A BIT STRONG WITH RETURN TRAJ GIVEN SFC SETUP SO WILL GNRLY STAY ARND 15 KTS WITH SOME INCRS SRN WATERS MON AFTN WHERE WARMER AIR AND BETTER MIX SHUD DVLP. SEAS GNRLY 3-4 FT THRU MON. ZFP: RADAR SHOWING INIT TSRA DVLPG ACRS SSIDE VA ALONG PREFRNTL BNDRY XTENDING BACK INTO THE NC PIEDMNT. EXPECT CVRG TO INCRS SHORTLY OVR NRN/CNTRL NC AS INCRSG ADAP MCON MOVS E INTO 3K CAPE ACRS THE CSTL PLNS. SWD EXTENT QUITE IFFY GIVEN LACK OF DEEP RH S BUT GOOD INSTAB. ETA SIM TO PAST RUNS IN MOVG BEST UVV INTO NE NC ALTHO THNK WITH RESULTANT BNDRY AND SOME RH POOLING S PER SLOWING TROF THAT ACTION COULD DVLP INTO THE SRN COAST BY EVE. UPR VORT PUSHES LAGGING FRONT OFFSHORE BY MORN ALLOWING LOWER DWPT AIR UNDER DOWNSLOPE TRAJ TO ADVCT EWD. QUICK RETURN OF RH LKLY SUN NGT AND MON AS NEXT S/W RIDES THRU THE UPR MIDWEST AND LIFTS WRM FRONT N INTO NC ON MON. APRS NGM/AVN A BIT FAST TO PUSH DEEPER PWAT N GIVEN WEAK RIDGING BTWN SYS AND HIER DWPTS STILL S. CHCY POPS APR BEST ESPCLY S ON MON GIVEN WEAK WARM FRNTL FOCUS IN THE VCNTY OTRW PC...WARM AND HUMID. .MHX...NONE. JH
In the hours before
Local storm report, Jun 13, 4:50 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT SAT JUN 13 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM WARSAW NC 70 MPH TSTM GUST
06/13/98 DUPLIN POWER LINES AND TREES DOWN
IN WARSAW
0331 PM WARSAW NC .75 INCH HAIL
06/13/98 DUPLIN DIME SIZE HAIL REPORTED BY
911 CENTER
0400 PM BEULAVILLE NC 65 MPH TSTM GUST
06/13/98 DUPLIN SPOTTER REPORTED 60 TO 70
MPH WINDS
RF/JHLocal storm report, Jun 13, 8:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
806 PM EDT SAT JUN 13 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM SNOW HILL NC 1 INCH HAIL
06/13/98 GREENE
0557 PM MACKEYS NC WIND DAMAGE
06/13/98 WASHINGTON TREES DOWN POSSIBLE
TORNADO
0610 PM WINTERVILLE NC .75 INCH HAIL
06/13/98 PITT
0615 PM SHELMERDINE NC 60 MPH TSTM GUST
06/13/98 PITT TREES DOWN
0615 PM CRESWELL NC 2.75 INCH HAIL
06/13/98 WASHINGTON BASEBALL SIZE HAIL WITH
BROKEN WINDSHIELDS AND
HEADLIGHTS
0631 PM COLUMBIA NC .75 INCH HAIL
06/13/98 TYRRELL
0650 PM DARDEN NC .75 INCH HAIL
06/13/98 MARTIN
0655 PM ROPER NC 1.75 INCH HAIL
06/13/98 WASHINGTON
RFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:33 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.